Nebraska, 2015

Flood in Nebraska, January 27 to 29, 2015

January 27 to 29, 2015 · NWS OAX · 1 event in 1 county or zone

Flooding occurred along the Platte River due to an ice jam. The majority of the flooding was at the Two Rivers State Park and lowland areas on both sides of the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Flooding occurred along the Platte River due to an ice jam. The majority of the flooding was at the Two Rivers State Park and lowland areas on both sides of the river. During the early morning hours of January 27th, water was reported crossing the road into Two Rivers State Park. Waterloo Fire was dispatched to rescue three people stranded on top of a pickup on a road inside the park. A second vehicle was swept off the road and a couple was rescued from the park, also by Waterloo Fire. On January 29th, the Papio-NRD brought in their explosives contractor to begin dynamite operations to break up the jam. By late that morning, the ice jam released on its own, thus eliminating the need for the use of dynamite. Due to the high water, there was some concern the Clear Creek levee could become compromised. However, the Corp of Engineers had contractors onsite and they were able to fix the levee. The jam started just north of where F street meets the Platte River and extended about 2.1 miles downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 26, 11:30 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 26, 11:30 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CST MON JAN 26 2015

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 243 PM CST MON JAN 26 2015

DOMINATE FEATURE THIS AFTN PER SATL PIX IS WELL AMPLIFIED/STAGNANT
UPSTREAM RIDGE OVER THE WRN CONUS FORMING INTO A REX BLOCKING
PATTERN. MEANWHILE VERY PLEASANT CONDITIONS FOR THIS TIME OF THE
YEAR OVER THE CNTRL PLAINS.

MODELS IN AGREEMENT NO ACTIVE WX TO CONTEND WITH THE NEXT SEVERALS
DAYS ALONG WITH WELL ABOVE NORMAL TEMPS...HIGHS AROUND 60 WEST/LOW
50S EAST...TUESDAY AND WEDNESDAY.

A NOTICEABLE CHANGE THOUGH COMING WED NIGHT/THURS WILL BE REALIZES
WHEN SFC LOW MOVING INTO THE OH/TN VLYS DRAGS A RELATIVELY WEAK COLD
FRONT INTO THE CENTRAL PLAINS. GIVEN THE WEAK NATURE OF THE
CAA...MAX IN THE LOW 40S WILL STILL BE WELL ABOVE NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 243 PM CST MON JAN 26 2015

MEDIUM RANGE MODELS ARE ADVERTISING POSSIBLE PCPN EARLY NEXT WEEKEND
ASSOCIATED WITH NEXT CANADIAN AIRMASS INTRUSION INTO THE LOWER 48.
HOWEVER...WITH SUCH A WIDE DISCREPANCY AMONGST THE ECM/GFS/CMC WITH
RESPECT TO SFC FEATURES...TIMING THE COLD FRONTAL PASSAGE IS
PROBLEMATIC AT BEST WITH METEOGRAMS ILLUSTRATING THIS WELL. CMC
PROJECTS THE BNDRY INTO THE OMAHA METRO AROUND 12Z SAT...GFS 06Z
SUN...ECM 12Z SUN. GIVEN ALL THIS...AM CONTENT WITH FOLLOWING
SUPERBLEND WITH THE FROPA BTWN 12Z-18Z SAT. AS FOR PCPN...THERE IS
GENERAL AGREEMENT ISENTROPIC UPGLIDE WILL BE MOST PREVALENT OVER THE
SRN CWA FRI NIGHT/SAT TIME FRAME. THUS WILL CONFINE SMALL POPS TO
THE SOUTH.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1127 PM CST MON JAN 26 2015

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF CYCLE. LIGHT AND
VARIABLE SFC WINDS WILL BECOME SOUTHEAST AFTER SUNRISE ON TUESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...KERN
Hazardous weather outlook, Jan 26, 4:38 PM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
438 PM CST MON JAN 26 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
438 PM CST MON JAN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Douglas

When
January 27, 2:05 AM CST to January 29, 10:00 AM CST
Where
Douglas County, 5.14 mi SW of Waterloo to 5.84 mi SW of Waterloo
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.223, -96.364

An ice jam was reported along the Platte River during the early morning hours on the 27th, flooding portions of Twin Rivers State Park. The jam eventually broke free the early morning of the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557950.